Alert archive / Connecticut / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 42, NWS New York, NY
NWS New York, NY issued this severe thunderstorm warning at Jul 2, 2004, 6:08 PM EDT for Lower Connecticut River Valley Planning Region, Connecticut. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 2, 2004, 6:08 PM EDT (22:08 UTC)
- Expired
- Jul 2, 2004, 6:45 PM EDT
- In force
- 37 min
- Issued by
- NWS New York, NY
- Area
- Whole counties
The radar
The Brookhaven radar (KOKX), 72 km from the middle of the area, began a volume at 22:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Brookhaven, NY (KOKX), launched 12:00Z, 10.1 hours before the alert went out and 72 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1481 J/kg
- Mixed-layer CIN
- -37 J/kg
- Mixed-layer LCL
- 689 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 77 m²/s²
- 0-3 km storm-relative helicity
- 161 m²/s²
- Significant tornado parameter
- 0.4
- Supercell composite
- 2.4
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS51 KOKX 022208 SVROKX CTC007-022245- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE UPTON NY 608 PM EDT FRI JUL 2 2004 THE NATIONAL WEATHER SERVICE IN UPTON NY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHEASTERN MIDDLESEX COUNTY IN SOUTHERN CONNECTICUT * UNTIL 645 PM EDT * AT 601 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM NEAR KILLINGWORTH...MOVING SOUTHEAST AT 20 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... WESTBROOK AROUND 625 PM OLD SAYBROOK AROUND 635 PM IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER. REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE DAMAGING WINDS IN EXCESS OF 55 MPH...LARGE DAMAGING HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. $$ REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN UPTON NY. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM FRIDAY EVENING FOR SOUTHERN CONNECTICUT AND NORTHEAST NEW JERSEY AND SOUTHEAST NEW YORK. LAT...LON 4141 7260 4138 7264 4126 7253 4128 7229
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 2, 5:00 PM EDT, 1 hour 8 minutes earlier.
Area forecast discussion, Jul 2, 5:00 PM EDT, 1 hour 8 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE UPTON NY 500 PM EDT FRI JUL 2 2004 .SHORT TERM (THIS EVENING)... WILL BE DROPPING THE SEVERE THUNDERSTORM WATCH FOR THE ENTIRE AREA. THUNDERSTORMS ARE MOVING INTO A MORE STABLE AIRMASS. THERE IS A POTENTIAL FOR SOME SCATTERED THUNDERSTORMS BUT THE THREAT OF SEVERE WEATHER HAS DIMINISHED. && .MID TERM (TONIGHT THROUGH MONDAY)... UPPER TROUGH AND UPPER LOW CONTINUE TO DIVE SOUTHEAST AND THEN EAST OF THE CANADIAN MARITIMES ON SATURDAY WITH DRYING NW FLOW ALOFT...AND SURFACE HIGH PRESSURE SLIDING SOUTH ACROSS THE REGION. SURFACE HIGH PUSHES EAST OF THE AREA ON SUNDAY AND UPPER RIDGING ENSUES OVER THE REGION...WITH A RETURN SOUTHERLY FLOW LATE SUNDAY THIS WILL SPELL A MOSTLY SUNNY START WITH INCREASING OVERRUNNING HIGH-AND MID DECK CLOUDS THROUGH THE AFTERNOON OF JULY 4TH AS A WARM FRONT APPROACHES THE REGION LATE. BEST MID-LEVEL DYNAMICS AND SUPPORT ARE WELL TO THE NORTHWEST OF THE REGION DURING THE DAY...SO WILL CONTINUE TO HOLD OFF ANY SHOWER ACTIVITY UNTIL AFTER 00Z WHEN BETTER LOW-LEVEL JET DYNAMICS AND INCREASED PWS WOULD SUPPORT CHANCE POPS. HIGHEST LIKELIHOOD FOR SHRA/TSRA IS MONDAY AFTERNOON AS STRONGEST VORTICITY ADVECTION AND MID-LEVEL SUPPORT ENTER THE REGION...WHILE AT THE SURFACE A COLD FRONT MAKES ITS WAY TO THE COAST...WITH MARGINAL TO MODERATE INSTABILITY AND PWS RISING TO 1.5 INCHES. && .LONG TERM...(TUESDAY THROUGH FRIDAY)... COLD FRONT PASSES EAST OF THE REGION MONDAY NIGHT...WITH UPPER TROUGH PUSHING EAST OF THE REGION TUESDAY...WITH UPPER RIDGE BUILDING INTO THE REGION THROUGH WEDNESDAY NIGHT AND SURFACE HIGH SLIDING ACROSS AREA. NEXT UPPER TROUGH AND ACCOMPANYING FRONTAL SYSTEM APPROACH THE AREA THURSDAY. WARM FRONTAL PASSAGE LATE WEDNESDAY AS SURFACE HIGH SLIDES OFFSHORE...WITH AN INCREASE IN HUMIDITY AND TEMPERATURES AT OR ABOVE NORMAL VALUES. INCREASED INSTABILITY AHEAD OF THE COLD FRONT WILL INCREASE LIKELIHOOD FOR SCATTERED CONVECTION THURSDAY AFTERNOON/EVENING. UPPER TROUGH DIVES SOUTHEAST THROUGH NORTHEAST...WITH HIGH PRESSURE AND DRY WEATHER BUILDING BACK INTO THE REGION FOR THE WEEKEND. && .HYDROLOGY...LOCALIZED ONE INCH AMOUNTS POSSIBLE THROUGH THIS EVENING IN SHOWERS AND THUNDERSTORMS...ESPECIALLY OVER SOUTHERN CONNECTICUT WHERE MOST ORGANIZED CONVECTION IS OCCURRING. THIS SHOULD HAVE LITTLE OR NO IMPACT ON AREA RIVERS AND STREAMS. && .AVIATION....STILL A FEW SPOTS WITH MVFR VSBY DUE TO HZ. CONCERNING CONVECTION...A BROKEN LINE EXTENDS FROM NEAR KPVD ACROSS CENTRAL CONNECTICUT THROUGH THE LOWER HUDSON VALLEY AND INTO NORTHEAST PENNSYLVANIA. MOST OF THE ACTIVITY IS LOCATED FROM NEAR KDXR EAST. THIS LINE WILL SLOWLY SINK SOUTHEAST AS THE AFTERNOON AND EARLY EVENING PROGRESSES...EVENTUALLY CLEARING THE SOUTH SHORE OF LONG ISLAND BY AROUND 02Z. THESE STORMS WILL BE CAPABLE OF PRODUCING NICKEL SIZE HAIL AS WELL AS WIND GUSTS TO 35 KT. DRIER AIR SHOULD START TO FILTER IN OVERNIGHT. MOST LOCALES SHOULD REMAIN VFR AFTER THE FRONTAL PASSAGE...HOWEVER A FEW SPOTS THAT RECEIVE HEAVY RAINS MAY HAVE PROBLEMS WITH VSBY LATE OVERNIGHT WITH LIGHT WINDS AND MOIST GROUND. && .MARINE...LOCAL VSBY REDUCTIONS AND HIGHER SEAS IN AND NEAR TSTMS POSSIBLE TONIGHT AS COLD FRONT SLOWLY MOVES THROUGH...OTHERWISE QUIET ON THE WATERS THROUGH SUNDAY EVENING. SEAS MAY COME UP TO SCA CRITERIA LATE SUN NIGHT INTO EARLY MON MORNING WITH LONG-FETCH SOUTHERLY FLOW OF ABOUT 15 KT. && .OKX WATCHES/WARNINGS/ADVISORIES... CT...NONE. NJ...NONE. NY...NONE. MARINE...NONE. &&
Hazardous weather outlook, Jul 2, 6:33 AM EDT, 11 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE UPTON NY 633 AM EDT FRI JUL 2 2004 CTZ005>012-NJZ002>006-011-NYZ067>081-031107- BERGEN NJ-BRONX NY-EASTERN PASSAIC NJ-ESSEX NJ-HUDSON NJ- KINGS (BROOKLYN) NY-NASSAU NY-NEW YORK (MANHATTAN) NY- NORTHEAST SUFFOLK NY-NORTHERN FAIRFIELD CT-NORTHERN MIDDLESEX CT- NORTHERN NEW HAVEN CT-NORTHERN NEW LONDON CT-NORTHERN WESTCHESTER NY- NORTHWEST SUFFOLK NY-ORANGE NY-PUTNAM NY-QUEENS NY- RICHMOND (STATEN IS.) NY-ROCKLAND NY-SOUTHEAST SUFFOLK NY- SOUTHERN FAIRFIELD CT-SOUTHERN MIDDLESEX CT-SOUTHERN NEW HAVEN CT- SOUTHERN NEW LONDON CT-SOUTHERN WESTCHESTER NY-SOUTHWEST SUFFOLK NY- UNION NJ-WESTERN PASSAIC NJ- 633 AM EDT FRI JUL 2 2004 .DAY ONE...TODAY THE STORM PREDICTION CENTER HAS PLACED NEW YORK CITY...LONG ISLAND...CONNECTICUT AND PART OF THE LOWER HUDSON VALLEY IN A SLIGHT RISK FOR SEVERE THUNDERSTORMS LATER THIS AFTERNOON AND EVENING. A COLD FRONT APPROACHING THE AREA LATER THIS AFTERNOON WILL TRIGGER SCATTERED SHOWERS AND THUNDERSTORMS. SOME OF THESE STORMS MAY BECOME STRONG TO SEVERE WITH THE MAIN THREAT BEING LARGE HAIL AND DAMAGING WIND GUSTS. THE SEVERE WEATHER THREAT WILL END LATE THIS EVENING AS THE FRONT MOVES OFFSHORE. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. THERE WILL BE SEVERAL FRONTAL BOUNDARIES TO IMPACT THE TRI-STATE AREA DURING THE NEXT WEEK. ANY ONE OF THESE WILL BE CAPABLE OF PRODUCING SCATTERED SHOWERS AND THUNDERSTORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED LATER TODAY.
In the hours before
Special weather statement, Jul 2, 2:01 PM EDT, 4 hours 7 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE UPTON NY 201 PM EDT FRI JUL 2 2004 CTZ008-021845- NORTHWESTERN NEW LONDON- 201 PM EDT FRI JUL 2 2004 AT 201 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR IN UPTON NY HAS DETECTED AN AREA OF THUNDERSTORMS 4 MILES NORTH OF COLCHESTER...MOVING EAST AT 25 MPH. BASED ON THIS MOVEMENT...THE THUNDERSTORM SHOULD BE IN THE VICINITY OF...FITCHVILLE AROUND 215 PM...FRANKLIN AND BALTIC AROUND 220 PM...AND NORWICH AROUND 225 PM. LOOK FOR FREQUENT LIGHTNING...HEAVY RAINFALL...AND GUSTY WINDS OF 30 TO 40 MPH WITH THIS STORM. SMALL HAIL IS ALSO A POSSIBILITY.
Special weather statement, Jul 2, 4:00 PM EDT, 2 hours 8 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE UPTON NY 400 PM EDT FRI JUL 2 2004 CTZ005>012-NJZ002>006-011-NYZ067>081-030200- BERGEN NJ-BRONX NY-EASTERN PASSAIC NJ-ESSEX NJ-HUDSON NJ- KINGS (BROOKLYN) NY-NASSAU NY-NEW YORK (MANHATTAN) NY- NORTHEAST SUFFOLK NY-NORTHERN FAIRFIELD CT-NORTHERN MIDDLESEX CT- NORTHERN NEW HAVEN CT-NORTHERN NEW LONDON CT-NORTHERN WESTCHESTER NY- NORTHWEST SUFFOLK NY-ORANGE NY-PUTNAM NY-QUEENS NY- RICHMOND (STATEN IS.) NY-ROCKLAND NY-SOUTHEAST SUFFOLK NY- SOUTHERN FAIRFIELD CT-SOUTHERN MIDDLESEX CT-SOUTHERN NEW HAVEN CT- SOUTHERN NEW LONDON CT-SOUTHERN WESTCHESTER NY-SOUTHWEST SUFFOLK NY- UNION NJ-WESTERN PASSAIC NJ- 400 PM EDT FRI JUL 2 2004 ...A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR THE ENTIRE AREA UNTIL 700 PM... A COLD FRONT...JUST ENTERING THE EXTREME NORTHWESTERN PORTIONS OF OUR REGION...WILL CROSS THROUGH THE ENTIRE TRI-STATE AREA LATE THIS EVENING. SHOWERS AND THUNDERSTORMS ARE FIRING AHEAD OF THE COLD FRONT OVER SOUTHERN CONNECTICUT AND THE LOWER HUDSON VALLEY. THESE STORMS WILL CONTINUE TO DEVELOP AND MOVE SOUTHEAST THIS EVENING ACROSS THE REMAINDER OF THE AREA AS THE FRONT INTERACTS WITH THE VERY WARM...HUMID..AND UNSTABLE AIRMASS IN PLACE. THE MOST INTENSE ACTIVITY IS OCCURRING OVER SOUTHERN CONNECTICUT...AND WILL CONTINUE SOUTHEAST ACROSS THE LONG ISLAND SOUND AND THEN OVER THE EASTERN HALF OF LONG ISLAND THIS EVENING. ANY THUNDERSTORMS THAT DEVELOP MAY CONTAIN LARGE HAIL AND GUSTY WINDS. THE THREAT OF SEVERE WEATHER WILL END LATE THIS EVENING AS THE COLD FRONT PUSHES OFFSHORE. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. FOR ADDITIONAL WEATHER INFORMATION, CHECK THE NATIONAL WEATHER SERVICE WEB SITE AT WEATHER.GOV
Special weather statement, Jul 2, 4:33 PM EDT, 1 hour 35 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE UPTON NY 433 PM EDT FRI JUL 2 2004 NYZ070-022130- CENTRAL WESTCHESTER- 433 PM EDT FRI JUL 2 2004 AT 433 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR IN UPTON NY HAS DETECTED A DEVELOPING THUNDERSTORM NEAR CROTON-ON-HUDSON MOVING EAST AT 20 MPH. BASED ON THIS MOVEMENT...THE THUNDERSTORM SHOULD BE IN THE VICINITY OF... OSSINING AROUND 440 PM... PLEASANTVILLE AROUND 450 PM... MOUNT KISCO...THORNWOOD AROUND 455 PM... ARMONK AROUND 500 PM... PEA SIZE HAIL AND WIND GUSTS UP TO 40 MPH CAN BE EXPECTED WITH THESE STORMS.
Special weather statement, Jul 2, 5:05 PM EDT, 1 hour 3 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE UPTON NY 505 PM EDT FRI JUL 2 2004 CTZ005>012-NJZ002>006-011-NYZ067>081-022200- BERGEN NJ-BRONX NY-EASTERN PASSAIC NJ-ESSEX NJ-HUDSON NJ- KINGS (BROOKLYN) NY-NASSAU NY-NEW YORK (MANHATTAN) NY- NORTHEAST SUFFOLK NY-NORTHERN FAIRFIELD CT-NORTHERN MIDDLESEX CT- NORTHERN NEW HAVEN CT-NORTHERN NEW LONDON CT-NORTHERN WESTCHESTER NY- NORTHWEST SUFFOLK NY-ORANGE NY-PUTNAM NY-QUEENS NY- RICHMOND (STATEN IS.) NY-ROCKLAND NY-SOUTHEAST SUFFOLK NY- SOUTHERN FAIRFIELD CT-SOUTHERN MIDDLESEX CT-SOUTHERN NEW HAVEN CT- SOUTHERN NEW LONDON CT-SOUTHERN WESTCHESTER NY-SOUTHWEST SUFFOLK NY- UNION NJ-WESTERN PASSAIC NJ- 505 PM EDT FRI JUL 2 2004 SEVERE THUNDERSTORM WATCH #533 THAT WAS IN AFFECT FOR THE ENTIRE TRI-STATE AREA WAS CANCELLED AS OF 5 PM. A COLD FRONT IS NOW MOVING THROUGH THE REGION. ISOLATED THUNDERSTORMS ARE STILL POSSIBLE ACROSS CONNECTICUT THIS EVENING...BUT THEY WILL REMAIN BELOW SEVERE LIMITS. JST
Local storm report, Jul 2, 5:17 PM EDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE UPTON NY
517 PM EDT FRI JUL 02 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0238 PM HAIL NORWICH 41.55N 72.09W
07/02/2004 0.88 INCH NEW LONDON CT TRAINED SPOTTER
0242 PM HAIL NORWICH 41.55N 72.09W
07/02/2004 0.75 INCH NEW LONDON CT TRAINED SPOTTER
0300 PM HAIL COLCHESTER 41.57N 72.33W
07/02/2004 1.00 INCH NEW LONDON CT TRAINED SPOTTER
0329 PM HAIL EAST HADDAM 41.46N 72.46W
07/02/2004 0.75 INCH MIDDLESEX CT UNKNOWN
&&
METSpecial weather statement, Jul 2, 5:35 PM EDT, 33 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE UPTON NY 535 PM EDT FRI JUL 2 2004 CTZ007-011-022200- CENTRAL MIDDLESEX- 535 PM EDT FRI JUL 2 2004 AT 535 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR IN UPTON NY HAS DETECTED A STRONG AREA OF THUNDERSTORMS 2 MILES WEST OF DURHAM...MOVING SOUTHEAST AT 25 MPH. BASED ON THIS MOVEMENT...THE THUNDERSTORM SHOULD BE IN THE VICINITY OF... DURHAM AROUND 540 PM... HIGGANUM AROUND 550 PM... PONSET AROUND 555 PM... KILLINGWORTH AROUND 600 PM... HAIL UP TO ONE HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH CAN BE EXPECTED WITH THIS STORM. JST
The office that day
Everything else NWS New York, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 2, 2:21 PM EDT | Severe Thunderstorm Warning | OKX | Southeastern Connecticut Planning Region | 39 min |
| Jul 2, 3:20 PM EDT | Severe Thunderstorm Warning | OKX | Southeastern Connecticut Planning Region | 40 min |
| Jul 2, 3:23 PM EDT | Severe Thunderstorm Warning | OKX | Naugatuck Valley Planning Region | 52 min |
| Jul 2, 3:25 PM EDT | Severe Thunderstorm Warning | OKX | Lower Connecticut River Valley Planning Region | 35 min |
Nearby
Severe Thunderstorm Warnings in Connecticut, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.